Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 151, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2014, 2:02 AM CDT for Plymouth County, Iowa; Clay County, Union County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2014, 2:02 AM CDT (07:02 UTC)
- Expired
- Jun 22, 2014, 2:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Plymouth County, IA, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3510 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770
WUUS53 KFSD 220702
SVRFSD
IAC149-SDC027-127-220745-
/O.NEW.KFSD.SV.W.0151.140622T0702Z-140622T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PLYMOUTH COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 245 AM CDT
* AT 158 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NEWCASTLE...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ELK POINT...AKRON AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4267 9679 4267 9681 4270 9681 4271 9685
4276 9689 4289 9651 4266 9648 4266 9671
TIME...MOT...LOC 0702Z 250DEG 17KT 4271 9677
HAIL...1.00IN
WIND...<50MPH
$$
WEISSER2 follow-up statements
434
WWUS53 KFSD 220735
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 AM CDT SUN JUN 22 2014
IAC149-SDC027-127-220745-
/O.CON.KFSD.SV.W.0151.000000T0000Z-140622T0745Z/
PLYMOUTH IA-CLAY SD-UNION SD-
235 AM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
UNION...SOUTHEASTERN CLAY AND NORTHWESTERN PLYMOUTH COUNTIES UNTIL
245 AM CDT...
AT 234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELK POINT...
AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AKRON AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4267 9679 4267 9681 4270 9681 4271 9685
4276 9689 4289 9651 4266 9648 4266 9671
TIME...MOT...LOC 0735Z 274DEG 13KT 4270 9665
HAIL...1.00IN
WIND...<50MPH
$$
WEISSER808
WWUS53 KFSD 220744
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT SUN JUN 22 2014
IAC149-SDC027-127-220755-
/O.EXP.KFSD.SV.W.0151.000000T0000Z-140622T0745Z/
PLYMOUTH IA-CLAY SD-UNION SD-
244 AM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...SOUTHEASTERN
CLAY AND NORTHWESTERN PLYMOUTH COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4267 9679 4267 9681 4270 9681 4271 9685
4276 9689 4289 9651 4266 9648 4266 9671
TIME...MOT...LOC 0745Z 274DEG 13KT 4270 9660
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:59 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 21, 11:59 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1159 PM CDT SAT JUN 21 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 355 PM CDT SAT JUN 21 2014 MAIN CONCERN CONTINUES THE TIMING AND LOCATION OF THE CONVECTION THIS EVENING...OVERNIGHT...AND CONTINUING INTO SUNDAY. EXPECT CONVECTION TO INITIATE OVER WESTERN AND NORTH CENTRAL PORTIONS OF THE STATE AND THEN MOVE EAST. PER FORECAST PARAMETERS...I WOULD EXPECT CONVECTION TO DEVELOP SOUTH ALONG THE FRONT WITH THE MAIN THREATS OF HAIL AND WIND. AS THE EVENING GOES ON...MCS DEVELOPMENT CONTINUES TO BE LIKELY SCENARIO SHIFTING THE FOCUS AWAY FROM HAIL TO MORE WIND. HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE AREA BUT DECIDED TO HOLD OFF WITH FLASH FLOOD WATCH AS NORTHERN COUNTIES LOOK TO BE ABLE TO HANDLE A LITTLE MORE WATER. FLASH FLOOD GUIDANCE VALUES QUITE A BIT HIGHER IN THOSE AREAS. PER MODEL RAINFALL AMOUNTS AND PWAT VALUES...AN INCH OF RAIN AND UP TO AN INCH AND HALF IS NOT OUT OF THE QUESTION. OF COURSE LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. STILL SOME QUESTION ON MOST SOUTHERN EXTENT OF MCS SUNDAY MORNING BUT CARRIED POPS THROUGHOUT CWA WITH WAVE ALSO PASSING THROUGH THE FORECAST AREA DURING THE DAY. EXPECT PRECIP CHANCES TO DECREASE FROM THE NORTHWEST BY LATE AFTERNOON AS WAVE PULLS EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 355 PM CDT SAT JUN 21 2014 NORTHWEST FLOW DOMINATES ACROSS THE REGION ON SUNDAY NIGHT BEHIND THE EXITING COLD FRONT. WITH MUCH OF THE UPPER FORCING FOCUSED EAST OF THE FORECAST AREA AFTER 06Z...HAVE CONCENTRATED POPS IN THE EVENING HOURS. MONDAY INTO TUESDAY LOOKS TO BE RELATIVELY QUIET WITH HIGH PRESSURE ACROSS THE REGION. ON TUESDAY AFTERNOON...FORECAST SOUNDINGS SUGGEST THE POTENTIAL FOR HEATING OUT DURING THE DAY WITH AIRMASS THUNDERSTORMS ACROSS THE REGION. CONTINUED THE MENTION OF LOW POPS IN THE FORECAST....BUT CONFINED MENTION TO THE AFTERNOON HOURS. UPPER LEVEL SUBSIDENCE MAY BE STRONG ENOUGH TO SUPPRESS ANY DEVELOPMENT ALL TOGETHER. UNCERTAIN CHANCES FOR CONVECTION ON WEDNESDAY AS SOME MODELS DEPICT A SHORT WAVE MOVING INTO THE REGION AHEAD OF A STRONG LONG WAVE TROUGH DEVELOPING OVER THE WEST COAST. CERTAINLY AN INCREASINGLY UNSTABLE ATMOSPHERE WITH AN INCREASING LOW LEVEL JET DRAWING MOISTURE NORTHWARD INTO THE REGION. THEREAFTER...THE POTENTIAL FOR ANOTHER SEVERE WEATHER EPISODE EXISTS WITH ANOMALOUSLY STRONG TROUGH MOVING INTO THE NORTHERN PLAINS. CERTAINLY A LOT OF QUESTIONS REMAIN WITH THIS SYSTEM...BUT THE POTENTIAL APPEARS TO BE GREAT ENOUGH TO ADD TO THE HWO. 12Z ECMWF IS MUCH SLOWER IN THE EVOLUTION OF THIS UPPER TROUGH THAN THE GFS...WITH MUCH OF THE UPPER LEVEL ENERGY DIVING INTO THE FOUR CORNERS REGION AND BECOMING REMOVED FROM THE UPPER WAVE TO THE NORTH. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1152 PM CDT SAT JUN 21 2014 BROKEN LINE OF THUNDERSTORMS CONTINUES TO APPROACH SIOUX FALLS AT MIDNIGHT. OUTFLOW WINDS ASSOCIATED WITH THIS STORMS WILL LEAD TO A TEMPORARY SHIFT IN WINDS TO THE NORTHWEST...GUSTING UP TO 45 MPH AT TIMES. TEMPORARY RESTRICTIONS TO VIS/CEILINGS MAY BE POSSIBLE AS THIS CONVECTION ARRIVES INTO THE AREA. HURON WILL NOW BE ON THE WESTERN EDGE OF THE CONVECTIVE SYSTEM FOR THE REST OF THE NIGHT. IT'S POSSIBLE TO HAVE REDEVELOPMENT CLOSER TO DAYBREAK...BUT POTENTIAL REMAINS TO0 LOW TO INCLUDE IN TAF. FOR SIOUX CITY...CONVECTION CHANCES APPEAR LOW FOR SIOUX CITY OVERNIGHT AS STORMS CONTINUE TO STRUGGLE BUILDING SOUTHWARD. FOR SUNDAY...SECONDARY WAVE IS EXPECTED ARRIVE IN THE AREA LATE IN THE MORNING. SOUNDINGS SHOW RAPID DESTABILIZATION AS THIS WAVE ARRIVES...WHICH SHOULD PRODUCE SCATTERED STORMS ACROSS THE AREA. HARD TO PINPOINT EXACT LOCATIONS OF CONVECTION...SO WILL MAINTAIN VCTS AND INTRODUCE A TEMPO GROUP TO ADVERTISE HIGHEST PROBABILITIES IN THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM... AVIATION...DUX
Hazardous weather outlook, Jun 21, 4:00 PM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT SAT JUN 21 2014 IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-014-SDZ056-062-066- 067-069>071-221100- LYON-SIOUX-LINCOLN-MURRAY-NOBLES-PIPESTONE-ROCK-DIXON-DAKOTA- MOODY-MINNEHAHA-TURNER-YANKTON-CLAY-UNION- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 10 PM. SDZ038>040-050-052>055-057>061-063>065-068-221100- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA EARLY THIS EVENING. HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THESE STORMS. A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 7 PM. IAZ002-003-013-014-020>022-031-032-MNZ081-090-221100- OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-COTTONWOOD-JACKSON- 400 PM CDT SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORM MAY PRODUCE UP TO HALF DOLLAR SIZE HAIL AND WIND GUSTS TO 70 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THESE STORMS AND MAY RESULT IN FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY LINGER INTO SUNDAY MORNING WITH A DIMINISHED SEVERE WEATHER RISK. ADDITIONAL STORMS MAY REDEVELOP SUNDAY AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH PRIMARY RISKS OF LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. ADDITIONAL SEVERE WEATHER IS EXPECTED LATE NEXT WEEK. WHILE THE TIMING IS UNCERTAIN...THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES APPEAR TO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER MIDNIGHT. SCHUMACHER
In the hours before
Local storm report, Jun 21, 9:27 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST WOLSEY 44.41N 98.47W
06/21/2014 E50 MPH BEADLE SD PUBLIC
&&
ADAMSLocal storm report, Jun 21, 9:45 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
06/21/2014 M54.00 MPH BRULE SD AWOS
&&
ADAMSLocal storm report, Jun 21, 10:36 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST HURON 44.36N 98.22W
06/21/2014 M49 MPH BEADLE SD ASOS
&&
ADAMSLocal storm report, Jun 21, 10:51 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 11 SSW MITCHELL 43.59N 98.12W
06/21/2014 E0.50 INCH DAVISON SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 21, 10:58 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST ARLINGTON 44.36N 97.13W
06/21/2014 E50 MPH KINGSBURY SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 21, 11:00 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 2 N MITCHELL 43.76N 98.03W
06/21/2014 M51 MPH DAVISON SD ASOS
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:32 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 12 hr |
| Jun 21, 9:47 PM CDT | River Flood Warning | FSD | Clay | 41 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.